Skip Navigation LinksHome > November 2007 - Volume 15 - Issue 6 > Immune Reconstitution Inflammatory Syndrome Presenting as Mu...
Infectious Diseases in Clinical Practice:
doi: 10.1097/IPC.0b013e318042d5ca
Case Reports

Immune Reconstitution Inflammatory Syndrome Presenting as Multiple Subcutaneous Cryptococcal Abscesses in an Organ Transplant Patient

Popa, Ramona*; Jimenez, Victor E.*†

Free Access
Article Outline
Collapse Box

Author Information

*Division of Infectious Diseases, Department of Medicine, State University of New York at Stony Brook, and †Medical Service, Veterans Administration Medical Center Northport, New York, NY.

Address correspondence and reprint requests to Victor E. Jimenez, MD, MSc, Division of Infectious Diseases, Department of Medicine, State University of New York at Stony Brook, HSC, T-15, Rm 080, Stony Brook, NY 11794. E-mail: Victor.Jimenez@va.gov

Collapse Box

Abstract

An immune reconstitution-like syndrome associated with cryptococcosis has been recently described in immunocompromised patients such as organ transplant patients and those with HIV. Most commonly, the clinical presentation resembles an exacerbation of the initial infection that occurs after appropriate treatment. We report an organ transplant patient who presented with multiple subcutaneous cryptococcal abscesses distinct from his initial presentation.

Immune reconstitution inflammatory syndrome (IRIS) is characterized by worsening symptoms of cryptococcosis, occurring after appropriate treatment of the initial infection in immunocompromised patients such as organ transplant patients and those with HIV.1-3 Most commonly, the clinical presentation resembles an exacerbation of the initial infection such as culture-negative meningitis. Also, cerebral and spinal abscess, cavitating pneumonia, and necrotizing lymphadenopathy have been reported.1 We present an organ transplant patient who presented with multiple subcutaneous abscesses in association with cryptococci distinct from his initial presentation 5 months earlier. The case resembles an immune reconstitution-like syndrome that occurred after a reduction of his immunosuppressive therapy.

Back to Top | Article Outline

CASE

A 52-year-old white man presented to another hospital with fever 8 months after receiving a liver transplant. His initial immunosuppressive regimen consisted of tacrolimus, mycophenolate mofetil, and prednisone. Physical examination and chest radiograph were unremarkable. The workup revealed a serum cryptococcal antigen of 1:2048. His cerebrospinal fluid analysis was normal. He was started on amphotericin B; however, because he developed renal failure, he was switched to fluconazole. The dose of mycophenolate mofetil was decreased and then stopped, and the dose of tacrolimus and prednisone was also decreased. Improving, he was released home on oral fluconazole 400 mg/d, tacrolimus 0.5 mg BID, and prednisone 5 mg/d. Five months later, he developed new painful erythematous swellings (approximately 4-6 cm in diameter) on both wrists and left plantar surface in the absence of constitutional symptoms. His physical examination at that time was otherwise unremarkable. He underwent incision and drainage of multiple subcutaneous abscesses on his extremities. Pathological examination showed necrotizing granulomata and abundant yeastlike organisms consistent with Cryptococcus (Fig. 1). Cultures did not yield Cryptococcus. His serum cryptococcal antigen remained low at 1:32. The patient was switched to intravenously administered liposomal amphotericin B; however, after 2 days, he developed renal failure. He received oral voriconazole in combination with 5-flucytosine for 2 weeks and remained on voriconazole alone afterward. Six months later, the patient was symptom-free, and his serum cryptococcal antigen titer was 1:16.

Figure 1
Figure 1
Image Tools
Back to Top | Article Outline

DISCUSSION

Our patient had subcutaneous abscess formation, and histological examination showed necrotizing granuloma with macrophages containing dead cryptococci. Consistent with an immune reconstitution syndrome,1-3 the fungal cultures were negative, and his symptoms followed a reduction in his immunosuppressive therapy. Recently, Singh et al2 described 4 organ transplant patients who developed worsening inflammatory signs associated with their cryptococcosis together with negative fungal cultures occurring after reduction of their immunosuppressive therapy. In contrast to our patient, their cryptococcal antigen titers increased again after initial response to treatment. The authors proposed that the syndrome involved a shift from a TH2 to a TH1 proinflammatory response.

Skin and soft tissue involvement is common as the initial manifestation of cryptococcal disease in transplant patients, usually indicating disseminated disease. However, skin and soft tissue involvement has not been previously reported as a manifestation of the immune reconstitution syndrome. We postulate that residual foci of cryptococcal infection might be responsible for eliciting the inflammatory reaction in at least some patients with IRIS. Similarly, Lortholary et al3 reported the presence of encapsulated yeast in tissue or fluid samples obtained at the time of IRIS in 5 of 10 cases of HIV-associated cryptococcosis, despite negative cultures. In the same study, the presence of disseminated cryptococcal infection and lack of rapid sterilization after initial therapy were found to be risk factors for the development of immune reconstitution in patients with HIV.

We believe that fluconazole therapy might have been insufficient to totally clear our patient's initial infection. In contrast with the fungistatic activity of other azoles, voriconazole has been shown to be fungicidal in vitro.4 Voriconazole alone has been used in treatment of cryptococcal disease in refractory cases or intolerance to approved antifungal therapy.5 Also, in vitro data support the existence of synergistic or, at least, additive effect of 5-flucytosine with azoles, including voriconazole.6 More studies are needed to establish the role of voriconazole with or without 5-flucytosine in the treatment of cryptococcal disease, especially when (as it occurred in our patient) the treatment of choice, amphotericin B, is precluded by significant adverse reactions.

Our case suggests that persistent cryptococcal infection may underlie the pathogenesis of some IRIS symptoms in immunocompromised patients. Improved alternative fungicidal regimens may be needed for the treatment of disseminated cryptococcal disease in severely immunocompromised patients.

Back to Top | Article Outline

REFERENCES

1. Shelburne SA, Darcourt J, Clinton White A Jr, et al. The role of immune reconstitution inflammatory syndrome in AIDS-related Cryptococcus neoformans disease in the era of highly active antiretroviral therapy. Clin Infect Dis. 2005;40:1049-1052.

2. Singh N, Lortholary O, Alexander BD, et al. An immune reconstitution-like illness associated with Cryptococcus neoformans infection in organ transplant recipients. Clin Infect Dis. 2005;40:1756-1761.

3. Lortholary O, Fontanet A, Memain N, et al. Incidence and risk factors of immune reconstitution inflammatory syndrome complicating HIV-associated cryptococcosis in France. AIDS. 2005;19:1043-1049.

4. Van Duin D, Cleare W, Zaragoza O, et al. Effects of voriconazole on Cryptococcus neoformans. Antimicrob Agents Chemother. 2004;48:2014-2020.

5. Perfect JR, Marr KA, Walsh TJ, et al. Voriconazole treatment for less common, emerging or refractory fungal infections. Clin Infect Dis. 2003;36:1122-1131.

6. Schwartz P, Dromer F, Lortholary O, et al. In vitro interaction of flucytosine with conventional and new antifungals against Cryptococcus neoformans clinical isolates. Antimicrob Agents Chemother. 2003;47:3361-3364.

© 2007 Lippincott Williams & Wilkins, Inc.